I feel like more and more people lately have been pulling me aside to ask me questions about either a low sex drive, no sex drive, or men are having erectile dysfunction (at young ages)…and each time I ask, “Is there any chance you are on an antidepressant or SSRI”? Without a doubt, the answer is always “yes, is this related?” and the lightbulb goes off. This makes me think that HCPs don’t necessarily do a great job preparing patients for the side effects of these medications that can be used to treat anxiety, depression, post traumatic stress disorder (PTSD), along with other issues. It is neither abnormal to have these side effects nor be on one of these medications….just to get that out there! And there are certain Selective Serotonin Reuptake Inhibitors (SSRIs)/antidepressants that cause more sexual side effects than others.
Well, a lack of interest in sexual intimacy for someone who once had a higher sexual drive is considered sexual dysfunction, along with erectile dysfunction (for men) and vaginal dryness and decreased sensitivity (for women). Also, for both sexes, antidepressants can lead to a decrease in the ability to achieve orgasm….or make it much more difficult to reach orgasm. This happens in one form or another to almost everyone at some point in their lives (whether they want to admit it or not) and many antidepressants just increase these issues, but they are so helpful in treating depression and anxiety.
What Antidepressants have a lower risk of sexual side effects?
-Buproprion (Wellbutrin- in all forms including XL and SR)
-Mirtazapine (Remeron and Remeron SolTab)*
*One study showed a very high rate of sexual dysfunction, while a couple of other studies showed much lower rates. Due to that, I am suggesting it as a lower rate drug, but you should talk it out with your HCP.
Which ones have higher rates of sexual dysfunction?
-Paxil (almost half of all users experience sexual dysfunction)
Is there anything I can do to combat the sexual side effects?
YES! If your antidepressant is working well and you feel good on it, there is no need to change medications (it is an option if you are just starting a medication or are switching meds, you can ask your HCP for one that may have lower sexual side effects), but there are also other options to help and improve your sexual desire while improving your mental state, because a huge component of the sexual dysfunction is mind over matter. Really. People stress themselves out because they do not have a strong sexual desire, so they anxious about performing, etc. and then they have difficulty performing. Some tips to try to work through it:
-Talk to your partner about your concerns…sometimes talking about it alleviates some of the fears related to sexual performance.
-If you take your antidepressants at night, schedule to take it a little later that night if you plan on having a special night with your significant other.
-Talk to your HCP about lowering your dose, do you ned to be on the dose you are? Also, there are studies that show some people do very well on drug “holidays”; maybe taking their antidepressants Sunday through Thursday so they have a good level of the drug in their system but they can have more of a sexual desire on weekends.
-Add another medication: 50-100mg of Viagra or 5-20mg of Cialis taken before sexual activity has been shown in studies to improve arousal, erectile function, and lead to meaningful orgasm (men). Low doses of Viagra have also been found to help women with their sexual arousal and ability to reach orgasm.
I am not advising to stop medications or decrease doses without talking to your HCP, they know you and your needs better than I do, but it is important to talk about these things with them. Really, they should be asking you how your sex life is after you start these medications…but if they don’t screen you, tell them! We are so used to getting questions like this, it is great to have it out in the open, so please do not suffer in silence, your HCP will work with you no matter what route you want to take in treating your side effects from your antidepressants.
So get chatting with your HCP and get humping with your partner (safely) 😉
Yours in Good Health